Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 71, NWS San Diego, CA

September 5, 2013San Diego County, California

NWS San Diego, CA issued this flash flood warning at Sep 5, 2013, 1:28 PM PDT for San Diego County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2013, 1:28 PM PDT (20:28 UTC)
Expired
Sep 5, 2013, 4:30 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 57 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 2:00 PM PDTFLASH FLOOD2 S Pine Valley, CALARGE BOULDER IN THE ROAD ON SUNRISE HIGHWAY ABOUT 2 MILES NORTH OF INTERSTATE 8...WITH SEVERAL SMALLER ONES IN THE ROADWAY AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

285 
WGUS56 KSGX 052028
FFWSGX
CAC073-052330-
/O.NEW.KSGX.FF.W.0071.130905T2028Z-130905T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
128 PM PDT THU SEP 5 2013

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 430 PM PDT

* AT 125 PM PDT...NATIONAL WEATHER SERVICE RADAR INDICATED 
  FLASH FLOODING FROM A STORM OVER THE WARNED AREA INCLUDING
  MILLER CREEK...DIABOLD CANYON AND FRED CANYON ALONG THE SAN DIEGO
  MOUNTAINS.

  THESE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OVER 50 MPH ALONG WITH
  TORRENTIAL RAINFALL. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
  LAGUNA...PINE VALLEY...CHARIOT BURN SCAR...SUNRISE HIGHWAY...
  ACCESS RAMPS TO INTERSTATE 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3272 11654 3283 11655 3307 11655 3313 11648
      3305 11634 3294 11628 3283 11623 3261 11626
      3258 11655

$$

TARDY
2 follow-up statements
153 
WGUS76 KSGX 052159
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
259 PM PDT THU SEP 5 2013

CAC073-052330-
/O.CON.KSGX.FF.W.0071.000000T0000Z-130905T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
259 PM PDT THU SEP 5 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR EAST
CENTRAL SAN DIEGO COUNTY...

AT 254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 1 TO
2 INCHES OF RAIN HAS OCCURRED ALONG SUNRISE HIGHWAY. THIS INCLUDES
DESCANSO AND KITCHEN CREEKS WHICH DRAIN TOWARDS INTERSTATE 8.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT LAGUNA
AND PINE VALLEY. REPORT FLOODING TO THE NATIONAL WEATHER SERVICE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3272 11654 3283 11655 3307 11655 3313 11648
      3305 11634 3294 11628 3283 11623 3261 11626
      3258 11655

$$

TARDY
234 
WGUS76 KSGX 052336
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
436 PM PDT THU SEP 5 2013

CAC073-052342-
/O.EXP.KSGX.FF.W.0071.000000T0000Z-130905T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
436 PM PDT THU SEP 5 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL SAN DIEGO
COUNTY...

THIS AFTERNOON INTENSE THUNDERSTORMS PRODUCED VERY HEAVY RAIN IN THE
SAN DIEGO MOUNTAINS ALONG SUNRISE HIGHWAY. THE HEADWATERS RECEIVED 1 
TO 2 INCHES OF RAIN AND DEBRIS WAS REPORTED ON HIGHWAY 79 WITH LARGE 
BOULDERS.

KITCHEN CREEK AND HORSE CANYON CREEK RECEIVED THE HEAVIEST RAIN IN THIS 
WARNED AREA WHICH FLOW UNDER INTERSTATE 8...NEAR DESCANSO AND PINE VALLEY.

REPORT FLOODING AND DRY WASH FLOWS TO THE NATIONAL WEATHER SERVICE AND
LOCAL LAW ENFORCEMENT. 


LAT...LON 3272 11654 3283 11655 3307 11655 3313 11648
      3305 11634 3294 11628 3283 11623 3261 11626
      3258 11655

$$

TARDY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 9:37 AM PDT, 3 hours 51 minutes earlier.

Area forecast discussion, Sep 5, 9:37 AM PDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
937 AM PDT THU SEP 5 2013

.SYNOPSIS...
HOT AND MUGGY CONDITIONS WILL PREVAIL ACROSS SOUTHERN CALIFORNIA
THROUGH SATURDAY...AS HIGH PRESSURE REMAINS ENTRENCHED OVER THE
DESERT SOUTHWEST.  A SHALLOW MARINE LAYER WILL HELP MODERATE
TEMPERATURES ALONG THE COAST THOUGH.  SUBTROPICAL MOISTURE WILL ALSO
CONTINUE TO BRING THE THREAT OF AFTERNOON SHOWERS AND THUNDERSTORMS
OVER THE MOUNTAINS AND DESERTS...EVEN ONCE COOLER CONDITION DEVELOP
NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

TODAY...
AS FOR THUNDERSTORM THREAT...SOUNDINGS LOOK A BIT DRIER AND
PRECIPITABLE WATER IS GENERALLY BELOW 1.3 INCHES. TRANSPORT WINDS
ARE CURRENTLY SOUTHERLY BUT PROGGED TO BE SOUTHWESTERLY THIS
AFTERNOON. THIS SHOULD KEEP THUNDERSTORMS FROM MOVING WEST OF THE
MOUNTAINS. STABILITY PARAMETERS ARE ABOUT THE SAME THOUGH CAPE
VALUES ARE ABOUT HALF. TRIGGER TEMPS OVER DESERT VALLEY FLOORS AND
EASTERN SLOPES SHOULD BE REACHED BY 1000 AM AND CONVECTIVE
TEMPERATURES BY NOON.

BASED ON MODEL SOUNDINGS TEMPERATURES SHOULD BE 1 TO 2 DEGREES
WARMER THAN YESTERDAY MOST AREAS.

FRIDAY THROUGH SUNDAY...
SLOW COOLING AND DRYING TREND AS HIGH PRESSURE RIDGE RETREATS AND
AXIS OF WEAK UPPER TROUGH...CURRENTLY ALONG 130W SHIFTS EAST TO
120W. NOT EXPECTING ANY SIGNIFICANT DEEPENING OF MARINE LAYER...BUT
STRATUS CLOUDS WILL LIKELY FORM A FEW MILES INLAND. THUNDERSTORM
THREAT NOT ENTIRELY ELIMINATED OVER MOUNTAINS/DESERTS.

MONDAY AND TUESDAY...
MODELS IN FAIR AGREEMENT ABOUT TROUGH PINCHING OFF INTO A LOW.
THICKNESS FALLS ARE ABOUT 40 METERS AND WILL PROBABLY ENTRAIN LOTS
OF MID AND HIGH CLOUDS FROM SUBTROPICS SO AN AREA WIDE COOLING OF 5
TO 10 DEGREES LIKELY...PLUS MARINE AIR SHOULD BE TRANSPORTED
FURTHER INLAND AND TO A DEEPER DEPTH...BUT STRATUS FIELD NOT LIKELY
TO BE MORE THAN BROKEN WITH CLEARING FAIRLY EARLY EACH MORNING.

AFTER TUESDAY MODELS ARE OUT OF PHASE WITH NO AGREEMENT ON SYNOPTIC
PATTERN. FOR NOW PERSISTENCE IS BEST FORECAST...KEEP THE UPPER LOW
STATIONARY AND SHOW LITTLE CHANGE IN DAY TO DAY WEATHER.

&&

.AVIATION...
051525Z...COAST/VALLEYS...A PATCH OF SCT CLDS WITH BASES 600-700 FT
MSL ALONG THE SOUTH-CENTRAL SAN DIEGO COUNTY COAST WILL CLEAR OUT
THROUGH 1800 UTC. DURING 1900-06/0300 UTC
TIME-PERIOD...THUNDERSTORMS OVER MTNS WILL PRODUCE SCT-FEW DEBRIS
CLDS AOA 9000 FT MSL. SLIGHT CHANCE OF FOG REACHING
KSAN...KCRQ...AND/OR KSNA DURING THE 06/1100-1500 UTC
TIME-FRAME...BUT ONCE AGAIN...CONFIDENCE IS LOW IN THIS OCCURRING.
OTHERWISE...UNRESTRICTED VIS AND MOSTLY SKC THROUGH FRIDAY MORNING.

MTNS/DESERTS...ISOLATED TO SCATTERED THUNDERSTORMS DURING THE
1800-06/0300 UTC TIME-PERIOD WITH BASES 7000-10000 FT MSL AND CB
TOPS TO 40000 FT MSL...RESULTING IN LOCAL VIS AOB 2SM IN HEAVY
RAIN...SMALL HAIL...AND POSSIBLE STRONG UP/DOWNDRAFTS.
OTHERWISE...UNRESTRICTED VIS THROUGH FRIDAY MORNING.

&&

.FIRE WEATHER...
UPDATED FIRE WEATHER PLANNING FORECAST TO LOWER HUMIDITY ABOUT 5
PERCENT WEST OF THE MOUNTAINS. LOWEST HUMIDITY NOW IN THE 15 TO 20
PERCENT RANGE FOR INLAND EMPIRE. STILL EXPECTING THUNDERSTORMS OVER
THE MOUNTAINS/DESERTS BY NOON...BUT NOT LIKELY TO BE TRANSPORTED
WEST OF THE MOUNTAINS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...HARRISON
SHORT TERM WARNINGS...TARDY
Hazardous weather outlook, Sep 5, 3:55 AM PDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
355 AM PDT THU SEP 5 2013

CAZ055-056-058-060>062-061100-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
355 AM PDT THU SEP 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE MOUNTAINS AND DESERTS. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALIZED HEAVY RAINS...SMALL HAIL...GUSTY
WINDS...FREQUENT LIGHTNING...WITH ISOLATED FLASH FLOODING
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE MOUNTAINS AND DESERTS EACH DAY. THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAINS...SMALL
HAIL...GUSTY WINDS...FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE REQUESTED TODAY.

CAZ048-050-061100-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
355 AM PDT THU SEP 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...VERY WARM
CONDITIONS WILL DEVELOP ACROSS THE INLAND VALLEYS...AND A STRAY
THUNDERSTORM MAY MOVE OFF THE MOUNTAINS INTO THE FAR INLAND
VALLEYS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...VERY WARM
CONDITIONS WILL DEVELOP ACROSS THE INLAND AREAS FOR FRIDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ042-043-057-061100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
355 AM PDT THU SEP 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...VERY WARM
CONDITIONS WILL DEVELOP ACROSS THE INLAND AREAS AGAIN TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...VERY WARM
CONDITIONS WILL DEVELOP ACROSS THE INLAND AREAS FOR FRIDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

In the hours before

Local storm report, Sep 5, 10:50 AM PDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1050 AM PDT THU SEP 5 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 SW IDYLLWILD-PINE COVE33.71N 116.76W
09/03/2013  M0.88 INCH       RIVERSIDE          CA   PUBLIC

            FACEBOOK PHOTO POST OF HAIL WITH NICKEL.

&&

IRIS SYSTEM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 12:51 PM PDTHeat AdvisorySGXRiverside, San Bernardino, San Diego30 hr
Sep 5, 1:07 PM PDTAreal Flood AdvisorySGXSan Diego5 hr
Sep 5, 1:46 PM PDTSpecial Weather StatementSGXSan Diego59 min
Sep 5, 1:50 PM PDTSevere Thunderstorm WarningSGXSan Diego55 min
Sep 5, 2:08 PM PDTFlash Flood WarningSGXRiverside, San Diego3 hr
Sep 5, 2:15 PM PDTSevere Thunderstorm WarningSGXSan Diego60 min
Sep 5, 2:34 PM PDTFlash Flood WarningSGXRiverside3 hr
Sep 5, 2:51 PM PDTFlash Flood WarningSGXRiverside, San Bernardino3 hr
Sep 5, 3:10 PM PDTFlash Flood WarningSGXRiverside3 hr
Sep 5, 4:04 PM PDTSpecial Weather StatementSGXOrange56 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.